Hail, Towner
- When
- June 24, 12:30 PM CST
- Where
- Towner County, 2.26 mi NNE of Rocklake
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 48.810, -99.210
In the early afternoon hours of the 24th, a weak area of surface low pressure was located over the northern Red River Valley, with frontal boundaries extending to its east and west. Thunderstorms fired along these boundaries during the peak heating of the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
In the early afternoon hours of the 24th, a weak area of surface low pressure was located over the northern Red River Valley, with frontal boundaries extending to its east and west. Thunderstorms fired along these boundaries during the peak heating of the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 24, 8:35 AM CST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 935 AM CDT THU JUN 24 2010 .DISCUSSION...FORECAST CHALLENGE FOR UPDATE CONCERNS T POTENTIAL AND TEMPERATURES. LOW LEVEL BOUNDARY ORIENTED ALONG ND/CANADIAN BORDER WITH UPSTREAM CONVECTION RIDING ALONG AND NORTH OF FEATURE. WITH STORM MOTION ESE AND FURTHER DESTABILIZATION WITH HEATING EXPECT CONVECTION REMAINDER OF DAY TO RIDE ALONG BOUNDARY AFFECTING MAINLY NORTHERN AREAS AND WILL MAINTAIN HIGHER POPS THIS AREA. SOUTH OF BOUNDARY CONFIDENCE LOW ON ANY CONVECTIVE INITIATION. WILL MAKE SOME MINOR POP ADJUSTMENTS BASED ON ABOVE THINKING. CLOUD COVER ALONG BOUNDARY NOT EXTENSIVE SO EXPECT TEMPERATURES TO RECOVER WITH MODEST WARM ADVECTION. WARMEST TEMPERATURES WILL BE SOUTH OF BOUNDARY WITH LESS CLOUD COVER. && .AVIATION... VFR CONDITIONS EXPECTED WITH FAIRLY LIGHT SOUTHERLY WINDS THAT MAY INCREASE A BIT THIS AFTERNOON. THERE COULD BE SOME SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON ACROSS FAR NORTH...AND THUNDERSTORMS MAY BECOME LIKELY TONIGHT AT NORTHERN TAF SITES...DVL/TVF POSSIBLY GFK AND BJI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 522 AM CDT THU JUN 24 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-251030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 522 AM CDT THU JUN 24 2010 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS MAY DEVELOP IN NORTHEAST NORTH DAKOTA INTO NORTHWEST MINNESOTA ALONG AND NORTH OF HIGHWAY 2 AFTER 3 PM THIS AFTERNOON AND CONTINUE OVERNIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE THIS AFTERNOON AND EVENING. IN ADDITION...HEAVY RAINFALL WILL OCCUR NEAR ANY STORMS...AND LOCALIZED FLOODING IS POSSIBLE IF STORMS CONTINUALLY DEVELOP OVER ONE AREA. A MOIST AND UNSTABLE AIRMASS WILL MOVE INTO THE REGION BY THIS AFTERNOON...AND REMAIN IN THE AREA THROUGH SATURDAY UNTIL A COLD FRONT MOVES THROUGH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY AND SATURDAY FOR ALL OF EASTERN NORTH DAKOTA AND WESTERN MINNESOTA. THE BEST CHANCE FOR SEVERE THUNDERSTORMS IS LIKELY SATURDAY AFTERNOON AHEAD OF A STRONG COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH SATURDAY. DK
The national radar mosaic for the moment the first event began.
4 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.
The tornado tracked east-southeastward intermittently for about 3 miles. Several large tree branches and limbs were blown down in shelterbelts along the track. Peak winds were estimated at 80 mph.
The funnel cloud was viewed from about 1 mile west of Johnston, looking north.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyThe tornado archive for North Dakota, 2010Warnings in North Dakota, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227508, 245965, 227509, 245966, 227507, 227510.